Alert archive / Arkansas / Tornado Warnings in 2003

Tornado Warning 12, NWS Memphis, TN

May 4, 2003Poinsett County, Arkansas

NWS Memphis, TN issued this tornado warning at May 4, 2003, 7:12 PM CDT for Poinsett County, Arkansas. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 4, 2003, 7:12 PM CDT (00:12 UTC)
Expired
May 4, 2003, 8:00 PM CDT
In force
48 min
Issued by
NWS Memphis, TN
Area
Counties, with a storm outline in the text

County Poinsett County, AR

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 4, 6:55 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 0.2 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2003-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2245 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2003-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 254 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2245 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
658 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
254 m²/s²
0-3 km storm-relative helicity
313 m²/s²
Significant tornado parameter
4.4
Supercell composite
14.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KMEG 050012
TORMEM
ARC111-050100-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
712 PM CDT SUN MAY 4 2003

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* TORNADO WARNING FOR...
  POINSETT COUNTY IN EASTERN ARKANSAS

* UNTIL 800 PM CDT.

* AT 706 PM CDT...WEATHER RADAR INDICATED A TORNADO 12 MILES
  SOUTHWEST OF FISHER...MOVING NORTHEAST AT 45 MPH.

* CITIES IN THE PATH OF THIS TORNADO THROUGH 800 PM CDT INCLUDE...
  FISHER...
  WALDENBURG...
  WEINER...

.IF YOU ARE NEAR THE PATH OF THIS TORNADO...TAKE COVER IN AN INTERIOR
ROOM ON THE LOWEST FLOOR. PROTECT YOUR BODY FROM FLYING DEBRIS.

.STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST
UPDATES AND INFORMATION. TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4
3 2 0 8 7 5.

LAT...LON 3542 9130 3530 9114 3560 9071 3578 9093

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this tornado warning went out at May 4, 2:49 PM CDT, 4 hours 23 minutes earlier.

Area forecast discussion, May 4, 2:49 PM CDT, 4 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
249 PM CDT SUN MAY 4 2003

QUIET WEATHER CURRENTLY OVER THE MID-SOUTH WHICH SHOULD NOT LAST
LONG. SURFACE LOW MOVING INTO SOUTHEAST NEBRASKA WITH DRY-LINE
EXTENDING SOUTH INTO NORTH CENTRAL TEXAS. AS THIS LOW CONTINUES TO
TRACK NORTHEAST AND DRY-LINE MOVES EAST...THUNDERSTORMS SHOULD
DEVELOP TONIGHT AND EVENTUALLY MOVE INTO THE REGION. SEVERE WEATHER
POSSIBLE TONIGHT AND INTO THE DAY MONDAY. COLD FRONT SHOULD MAKES
ITS WAY INTO THE REGION TUESDAY BUT RETREAT BACK NORTH AS A WARM
FRONT BY WEDNESDAY. UNSETTLED SHOULD CONTINUE THROUGHOUT THE WEEK
WITH AT LEAST A CHANCE OF THUNDERSTORMS FROM THE NEXT SEVERAL DAYS.

PRELIMINARY NUMBERS
MEM 69/82/69/82/67 745
MKL 68/81/67/81/66 755
JBR 67/82/65/81/65 733
TUP 69/81/67/83/68 666

.MEG...NONE.
Hazardous weather outlook, May 4, 3:35 PM CDT, 3 hours 37 minutes before
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-051000-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
335 PM CDT SUN MAY 4 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.

.DAY ONE...TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT ACROSS EAST ARKANSAS...THE MISSOURI BOOTHEEL...MUCH OF WEST
TENNESSEE AND NORTH MISSISSIPPI. THE RISK AREA IS GENERALLY WEST OF
A LINE FROM PITTSBORO TO PARIS. THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS ELSEWHERE ACROSS THE MID-SOUTH.

THUNDERSTORMS WILL DEVELOP AHEAD OF A FRONTAL BOUNDARY THIS
AFTERNOON AND TONIGHT. STORMS WILL LIKELY FORM IN THE LATE AFTERNOON
AND LAST THROUGH MUCH OF THE NIGHT. THE MAIN THREAT FROM THESE
STORMS WILL BE LARGE HAIL AND DAMAGING...HOWEVER SOME TORNADOES ARE
ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...

A SLIGHT TO MODERATE RISK OF SEVERE THUNDERSTORMS WILL SET UP MONDAY
AND LAST INTO MONDAY NIGHT. ISOLATED TORNADOES...DAMAGING WIND AND
HAIL COULD ACCOMPANY THESE STORMS. ANOTHER BATCH OF SEVERE STORMS COULD
DEVELOP TUESDAY NIGHT AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR
WEB SITE AT HTTP://WWW.SRH.NOAA.GOV/MEG.

In the hours before

Special weather statement, May 4, 6:25 PM CDT, 47 minutes before
MOZ113-050015-

SIGNIFICANT WEATHER ADVISORY
NATIONAL WEATHER SERVICE MEMPHIS TN
625 PM CDT SUN MAY 4 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...DUNKLIN COUNTY.

A SEVERE THUNDERSTORM WAS LOCATED 20 MILES WEST OF KENNETT AT 625 PM
CDT...MOVING NORTHEAST AT 40 MPH.

PEOPLE IN DUNKLIN COUNTY...INCLUDING THE CITIES OF CAMPBELL AND
KENNETT...SHOULD MONITOR THIS STORM CLOSELY.

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 7:09 PM CDTTornado WarningMEGMississippi51 min
May 4, 7:24 PM CDTSevere Thunderstorm WarningMEGCraighead36 min
May 4, 7:39 PM CDTSevere Thunderstorm WarningMEGRandolph36 min
May 4, 7:40 PM CDTSevere Thunderstorm WarningMEGGreene35 min
May 4, 7:58 PM CDTSevere Thunderstorm WarningMEGCraighead47 min
May 4, 8:20 PM CDTSevere Thunderstorm WarningMEGMississippi25 min
May 4, 9:18 PM CDTTornado WarningMEGCross42 min
May 4, 9:29 PM CDTTornado WarningMEGMississippi46 min
May 4, 9:53 PM CDTTornado WarningMEGCrittenden52 min
May 5, 2:37 AM CDTSevere Thunderstorm WarningMEGLee, St. Francis53 min
May 5, 3:23 AM CDTSevere Thunderstorm WarningMEGCrittenden52 min
May 5, 4:02 AM CDTSevere Thunderstorm WarningMEGLawrence28 min
May 5, 6:01 AM CDTSevere Thunderstorm WarningMEGLee29 min
May 5, 6:17 AM CDTSevere Thunderstorm WarningMEGCrittenden28 min
May 5, 1:15 PM CDTSevere Thunderstorm WarningMEGCrittenden45 min
May 5, 3:02 PM CDTSevere Thunderstorm WarningMEGMississippi43 min
May 5, 4:43 PM CDTSevere Thunderstorm WarningMEGGreene47 min
May 5, 5:07 PM CDTSevere Thunderstorm WarningMEGCraighead23 min
May 5, 5:15 PM CDTTornado WarningMEGMississippi30 min
May 5, 5:19 PM CDTTornado WarningMEGMississippi26 min
May 5, 6:23 PM CDTSevere Thunderstorm WarningMEGGreene52 min
May 5, 6:26 PM CDTSevere Thunderstorm WarningMEGPhillips49 min

Nearby

Tornado Warnings in Arkansas, 2003Every tornado warning in 2003Tornadoes in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.